advertisement
Question
Posted by: Vanessa | 2011/08/08

CIPRALEX



A friend has been taking Cipralex after he had a operation. It is now 7 years later and he is still taking it along with Xanor and a sleeping pill.

He would like to stop taking these tablets and know that he cannot stop abruptly. He GP says that he should continue taking the Cipralex.

Can he gradually reduce the dosage over a long period? He is 65 years old and would like to stop taking these pills.


Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

I'm uneasy that we don't seem to KNOW for sure WHY he is taking the Cip[ralex ( an antidepressant ). This is why I prefer psych treatments to be chosen after a proper expert asessment by a psychiatrist, rather than only a GP, or, worse, a surgeon. Was he depressed when the medication started ? If this was a first episode, it would be normnal expert practice to come off the meds after around 9 months, not 7 years. Only after 3 properly diagnosed episodes of depression would one consider recommending such long-term taking of an AD. And one would NEVER EVER recommend taking a sedative-tranquillizer like Xanor ( which is NOT an AD ) for 7 years - a couple of months is usually the longest recommended except in special circumstances on recommendation of a real psych specialist. Similarly for sleeping pills.
Maybe it's time for him to see a psychiatrist for a full re-assessment / second opinion, to review the diagnosis and the need for ANY long-term meds, and then proper advice on how to gradually come off ALL of them ( all 3 would need a cautious rather than a suddent withdrawal )

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2011/08/08

I'm uneasy that we don't seem to KNOW for sure WHY he is taking the Cip[ralex ( an antidepressant ). This is why I prefer psych treatments to be chosen after a proper expert asessment by a psychiatrist, rather than only a GP, or, worse, a surgeon. Was he depressed when the medication started ? If this was a first episode, it would be normnal expert practice to come off the meds after around 9 months, not 7 years. Only after 3 properly diagnosed episodes of depression would one consider recommending such long-term taking of an AD. And one would NEVER EVER recommend taking a sedative-tranquillizer like Xanor ( which is NOT an AD ) for 7 years - a couple of months is usually the longest recommended except in special circumstances on recommendation of a real psych specialist. Similarly for sleeping pills.
Maybe it's time for him to see a psychiatrist for a full re-assessment / second opinion, to review the diagnosis and the need for ANY long-term meds, and then proper advice on how to gradually come off ALL of them ( all 3 would need a cautious rather than a suddent withdrawal )

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement